Hail, Sioux
- When
- July 18, 7:43 PM MST to 7:45 PM MST
- Where
- Sioux County, 29 mi SSW of Agate
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.032, -103.997
Dime to quarter size hail was reported.
An evening thunderstorm produced large hail in extreme southwest Sioux County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
An evening thunderstorm produced large hail in extreme southwest Sioux County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 18, 3:28 PM MST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 428 PM MDT THU JUL 18 2013 .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 300 PM MDT THU JUL 18 2013 UPPER-LEVEL RIDGING HAS BECOME ESTABLISHED ACROSS THE CENTRAL AND SOUTHERN PLAINS THIS AFTN IN THE WAKE OF A STRONG UPPER-LEVEL LOW PRESSURE SYSTEM NOW MOVING SOUTHWEST INTO NORTHERN MEXICO. WATER VAPOR SATELLITE CONTINUES TO SHOW A RIBBON OF SUBTROPICAL MOISTURE SPREADING ACROSS SOUTHEAST WY ALONG THE NORTHERN FRINGE OF THE RIDGE. MOIST NORTHERLY LLVL FLOW SHOULD HELP TO SUSTAIN OR ADVECT UPPER 40S AND LOWER 50S SFC DEW POINTS ACROSS MUCH OF SOUTHEAST WY AND THE WESTERN NE PANHANDLE THROUGH THIS EVE. MAIN SFC COLD FRONT IS TAKING AWHILE TO MOVE SOUTH INTO WY THIS AFTN...WITH THE LATEST MSAS ANALYSIS SHOWING ASSOCIATED PRESSURE RISES JUST NOW ENTERING NORTH CENTRAL MT AS OF 20Z. INITIAL THOUGHT WAS LLVL CONVERGENCE ALONG THIS BOUNDARY WOULD CONTRIBUTE TO TSTM DEVELOPMENT OVER THE PLAINS BY LATE AFTN OR EARLY EVE. DELAYED FRONTAL TIMING COULD BE A LIMITING FACTOR FOR STORM COVERAGE OUTSIDE OF THE MOUNTAINS EARLY IN THE PERIOD...BUT SEVERAL WEAK DISTURBANCES EMBEDDED WITHIN WEAK NORTHWEST FLOW ALOFT MAY COMBINE WITH CONVERGENCE ALONG A PRE FRONTAL TROUGH TO GENERATE A FEW STORMS. SEVERE TSTMS ARE NOT EXPECTED TODAY WITH VERY WEAK FLOW ALOFT AND LIMITED INSTABILITY...BUT TORRENTIAL RAIN WILL BE A THREAT FROM STORMS DEVELOPING DURING THE AFTN AND EVE ACROSS SOUTHEAST WY AND THE WESTERN NE PANHANDLE. LATEST NAM SHOWS PWAT VALUES IN EXCESS OF 1.25 INCHES AMIDST FAVORABLE LLVL MOISTURE TRANSPORT. OVERALL STORM MOTIONS ARE EXPECTED TO BE SLOW WITH 700-300 MILLIBAR FLOW ONLY AROUND 10 KTS...SO LOCALIZED FLOODING IS POSSIBLE. HIGHEST FLOODING RISK WILL BE DURING THE EVE HOURS BEFORE INSTABILITY WANES AFTER MIDNIGHT. GUSTY WINDS WILL BE AN ADDITIONAL THREAT THROUGH MID EVE BENEATH ANY COLLAPSING CORES. LINGERING MIDLVL MOISTURE COMBINED WITH FORCED ASCENT WITH A PASSING SHORTWAVE ADVERTISED BY BOTH THE GFS AND NAM SHOULD KEEP AT LEAST A FEW SHOWERS GOING THROUGH THE NIGHT. BEST CHANCE OF THIS WILL BE IN THE MOUNTAINS AND AREAS ALONG AND SOUTH OF I80. FRIDAY WILL FEATURE ANOTHER ROUND OF CONVECTIVE ACTIVITY DURING THE AFTN AND EVE HOURS. A LITTLE UNCERTAINTY WITH HOW WIDESPREAD SHOWERS AND TSTMS WILL BE...SO HAVE MADE VERY FEW CHANGES TO THE GRIDS FOR THAT TIME RANGE. EARLIER RUNS OF THE NAM WERE QUITE BULLISH WITH QPF OVER FAR SOUTHEAST WY AND THE SOUTHERN PANHANDLE WHILE THE GFS HAS KEPT A MAJORITY OF THE ACTIVITY TO THE SOUTH. WHILE THE GFS MAY BE SUFFERING FROM SOME FEEDBACK ISSUES SHOWING A RATHER INTENSE HIGH OVER CENTRAL CO JUXTAPOSED WITH A STRONG QPF SIGNAL...TEND TO SIDE IN THIS DIRECTION AS THERE ARE NO BIG TIME FORCING MECHANISMS TO SPEAK OF. BY LATE FRI NIGHT OR EARLY SAT MORNING...ISENTROPIC LIFT ALONG A WARM FRONT DRAPED FROM WEST-TO-EAST ALONG THE NORTHERN PANHANDLE WILL PROBABLY GIVE WAY TO TSTM DEVELOPMENT ACROSS THOSE ZONES...SO HAVE INCLUDED SOME SLIGHT CHANCE POPS WITH THIS FCST PACKAGE. FRIDAY TEMPERATURES WILL BE SEVERAL DEGREES COOLER THAN ON THU WITH CLOUD COVER AND RECENT COLD FROPA DROPPING H7 TEMPS TO BETWEEN 10-12 C OVER THE PLAINS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 300 PM MDT THU JUL 18 2013 SATURDAY...LOW AND MID LEVEL THETA-E RIDGE AXISES RESIDE OVER WESTERN NEBRASKA. WILL SEE SCATTERED LATE DAY THUNDERSTORMS THERE WHERE INSTABILITY AXIS RESIDES...WITH ISOLATED THUNDERSTORMS ELSEWHERE. WITH SURFACE BASED CAPES OF 1600-2800 JOULES PER KILOGRAM OVER WESTERN NEBRASKA...MINIMAL CONVECTIVE INHIBITION...CIN...DECENT DIRECTIONAL SHEAR WITH NORTHEASTERLY SURFACE WINDS AND NORTHWEST 30 KNOT WINDS ALOFT...AND 700-500 MB LAPSE RATES OF 8 C/KM...WE MAY SEE A FEW STRONG TO SEVERE STORMS OVER WESTERN NEBRASKA. SUNDAY...DRIER AIRMASS MOVES IN...EXCEPT ACROSS OUR FAR EASTERN COUNTIES WHERE IMPRESSIVE LOW AND MID LEVEL THETA-E RIDGE AXIS PREVAILS ALONG MODERATE INSTABILITY AXIS. ENOUGH LOW LEVEL CONVERGENCE FOR ISOLATED THUNDERSTORMS EAST OF A LUSK TO SIDNEY LINE AND POSSIBLE STRONG TO SEVERE THUNDERSTORMS THERE DUE TO ADEQUATE INSTABILITY AND SHEAR...DRY ELSEWHERE. MONDAY THROUGH THURSDAY...NORTHWEST FLOW ALOFT PREVAILS EARLY WITH RIDGING WEDNESDAY AND THURSDAY. ISOLATED LATE DAY THUNDERSTORMS MONDAY...WEDNESDAY AND THURSDAY OVER FAVORED LOCALES...OTHERWISE DRY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY AFTERNOON) ISSUED AT 423 PM MDT THU JUL 18 2013 ISOLATED TO SCATTERED THUNDERSTORMS THROUGH 03Z...PRODUCING LOCALIZED MVFR...WIND GUSTS TO 50 MPH AND TURBULENCE...THEN DECREASING CLOUD COVER. AFTER 20Z FRIDAY...ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING. VFR PREVAILS OUTSIDE OF THUNDERSTORMS. && .FIRE WEATHER... ISSUED AT 300 PM MDT THU JUL 18 2013 NO FIRE WEATHER CONCERNS THROUGH THE REMAINDER OF THE WEEK AND INTO THE WEEKEND AS WELL. THERE WILL BE A GOOD CHANCE OF SHOWERS AND STORMS ON THURSDAY AND FRIDAY AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. A FEW OF THOSE STORMS COULD PRODUCE GUSTY WINDS AND HEAVY DOWNPOURS. RELATIVE HUMIDITY VALUES THROUGH THE PERIOD WILL BE IN THE 25 TO 35 PERCENT RANGE THROUGH FRIDAY. VERY DRY CONDITIONS WILL RETURN TO AREAS WEST OF THE LARAMIE RANGE THIS WEEKEND...BUT WINDS WILL REMAIN BELOW CRITICAL THRESHOLDS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...HAMMER LONG TERM...RUBIN AVIATION...RUBIN FIRE WEATHER...HAMMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT THU JUL 18 2013 WYZ101>119-191700- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1051 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY OVER THE MOUNTAINS OF SOUTHEAST WYOMING. THIS ACTIVITY WILL INCREASE IN COVERAGE THROUGH THE DAY...EVENTUALLY SPREADING ONTO THE HIGH PLAINS DURING THE LATE AFTERNOON AND EVENING. GUSTY WINDS AND LOCALLY HEAVY RAIN WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AND SATURDAY AFTERNOON. THE THREAT OF THUNDERSTORMS WILL LOWER SUNDAY AS SOME DRIER AIR PUSHES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND POSSIBLE FLOODING TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-191700- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 1051 AM MDT THU JUL 18 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO SPREAD INTO THE WESTERN NEBRASKA PANHANDLE BY LATE AFTERNOON...AND CONTINUE THROUGH THE EVENING. LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE THE PRIMARY HAZARDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. SEVERE WEATHER IS NOT EXPECTED...HOWEVER LOCALLY HEAVY RAIN AND GUSTY WINDS WILL BE POSSIBLE WITH SOME OF THE STORMS ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND POSSIBLE FLOODING TO THE NATIONAL WEATHER SERVICE IN CHEYENNE. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 608 PM MDT THU JUL 18 2013 WYZ102-190100- NIOBRARA COUNTY WY- 608 PM MDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NIOBRARA COUNTY UNTIL 700 PM MDT... AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES NORTHEAST OF LUSK...MOVING SOUTH AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. THIS STORM WILL BE NEAR... RURAL SOUTHEASTERN NIOBRARA COUNTY THROUGH 700 PM MDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4266 10407 4272 10440 4297 10424 4292 10406 TIME...MOT...LOC 0009Z 018DEG 12KT 4285 10416 JAMSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 737 PM MDT THU JUL 18 2013 NEZ095-096-WYZ108-190200- GOSHEN COUNTY WY-NORTH SIOUX NE-SOUTH SIOUX NE- 737 PM MDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 800 PM MDT... AT 733 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PRAIRIE CENTER...OR 26 MILES NORTH OF TORRINGTON...MOVING SOUTH AT 25 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHEASTERN GOSHEN AND WESTERN SIOUX COUNTIES. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 4218 10403 4223 10430 4250 10418 4246 10395 TIME...MOT...LOC 0137Z 013DEG 21KT 4242 10410 MAZUR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 801 PM MDT THU JUL 18 2013 NEZ096-WYZ108-190230- GOSHEN COUNTY WY-SOUTH SIOUX NE- 801 PM MDT THU JUL 18 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SIOUX AND EASTERN GOSHEN COUNTIES UNTIL 830 PM MDT... AT 756 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHEAST OF PRAIRIE CENTER...OR 18 MILES NORTH OF TORRINGTON...MOVING SOUTH AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN GOSHEN AND SOUTHWESTERN SIOUX COUNTIES. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4215 10382 4208 10410 4234 10417 4240 10400 TIME...MOT...LOC 0201Z 344DEG 19KT 4229 10406 MAZUR
The Cheyenne radar (KCYS), 119 km away, was scanning. The volume nearest the first event began at 02:43 UTC.
1 hail. Local standard time, as filed.
Dime to quarter size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454267.